Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 19, 2016, 2:32 PM MDT for Fergus County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2016, 2:32 PM MDT (20:32 UTC)
- Expired
- May 19, 2016, 3:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Great Falls radar (KTFX), 164 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WUUS55 KTFX 192032
SVRTFX
MTC027-192100-
/O.NEW.KTFX.SV.W.0001.160519T2032Z-160519T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
232 PM MDT THU MAY 19 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 300 PM MDT
* AT 231 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
SOUTHEAST OF WINIFRED...OR 30 MILES NORTH OF LEWISTOWN...MOVING
NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS POSSIBLE. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SUFFOLK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4737 10922 4746 10937 4773 10930 4760 10889
TIME...MOT...LOC 2031Z 212DEG 15KT 4749 10925
HAIL...1.00IN
WIND...60MPH
$$
MARTIN1 follow-up statement
906
WWUS55 KTFX 192048
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MDT THU MAY 19 2016
MTC027-192100-
/O.CON.KTFX.SV.W.0001.000000T0000Z-160519T2100Z/
FERGUS MT-
248 PM MDT THU MAY 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTH CENTRAL FERGUS COUNTY...
AT 247 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
WINIFRED...OR 35 MILES NORTH OF LEWISTOWN...MOVING NORTHEAST AT 15
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS POSSIBLE. WIND DAMAGE TO
ROOFS...SIDING...AND TREES WILL ALSO BE POSSIBLE.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL FERGUS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4743 10915 4749 10931 4773 10930 4760 10889
TIME...MOT...LOC 2047Z 212DEG 15KT 4755 10920
HAIL...1.00IN
WIND...60MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:38 AM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 19, 11:38 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1138 AM MDT THU MAY 19 2016 ...AVIATION SECTION UPDATED... .UPDATE...Cold front has moved east of the Continental Divide with widespread precipitation observed from KHLN to KGTF to KCTB. Have updated forecast based on radar/satellite imagery, surface observations and early morning models. Overall forecast is relatively unchanged with widespread showers and thunderstorms anticipated for most of the forecast area today before tapering off from west to east overnight. There still appears to be a small chance for a few storms to become borderline strong to severe over eastern portions of the forecast area this afternoon and evening. mpj && .AVIATION... UPDATED 1738Z. A cold front progressing east across the forecast area will bring widespread SHRA and scattered TSRA. At this time, the best instability is expected in the vicinity of KBZN/KLWT/KHVR. Any TSRA that develops today could produce gusty winds of 40+ kt and perhaps some small to medium size hail, ie. up to 0.75". Elsewhere, it looks to remain more stable, limiting the chance of TSRA. CIGS/VIS will lower with the SHRA/TSRA activity this afternoon/evening along with occasional mtn obscurations. A northerly wind developing in the wake of the front may bring more widespread MVFR cigs by Friday morning. In addition, showers may increase in coverage once again on Friday morning in the vicinity of KBZN/KLWT/KHVR. Martin && .PREV DISCUSSION... /ISSUED / TODAY THROUGH TONIGHT...Large upper level low showing up quite nicely on wv imagery across the Pacific NW. Cold front associated with this feature has already entered nw MT...with showers and embedded thunderstorms prevalent from just west of Missoula up to West Glacier. Models progress this front eastward through the morning...along with the large swath of showers. Southerly flow ahead of this front sets up a pseudo warm sector and warm front. This unstable air will be the focus of stronger thunderstorms this afternoon into the evening as the cold front sweeps through. With cape values approaching 1000 J/Kg...and just enough shear from a strengthening jet...stronger storms are possible today...mainly along and east of a line from Dillon to Great Falls To Havre. Gusty winds 40 to 50 MPH...small hail...and brief heavy rain will be the main threats. Cannot rule out an isolated severe thunderstorm...however...the strongest shear today remains behind the front...making it more difficult for stronger storms to sustain themselves. High temperatures will return to near normal readings with the passage of today's front. Thunderstorms will diminish to scattered showers later this evening...and remained confined to only southern and eastern portions of the CWA overnight tonight. Anglin FRIDAY THROUGH SATURDAY...Upper low dives south across the west coast...sending moist...somewhat unstable...SW flow across the region for Friday. Meanwhile a surface low across WY spreads an inverted surface trough across the area by Friday afternoon. The end result will be more widespread showers and thunderstorms. This time the best shear will catch up to the unstable air of over 1000 J/KG. If enough clearing can provide some steepening lapse rates...a few stronger storms may also be possible Friday afternoon along and east of a line from Bozeman to Great Falls to Whitlash. Gusty winds...hail...and heavy rain will all again be possible...along with a few isolated severe storms. Scattered showers will then be found Friday night. Continued moist...but not as unstable...SW flow will be found Saturday as the mentioned upper level low moves more inland. Periods of showers...and a few generic thunderstorms are all possible for Saturday. Near to slightly below normal are temperatures are expected in the rain cooled air during this period. Lastly...with this cold front...will it snow? A stalling front...and southwest flow will mainly hold off snow for the short term period...however... cannot rule out a few flakes of snow Friday morning and again Saturday morning...across the highest peaks of western MT...with minimal accumulations. Anglin SATURDAY NIGHT THROUGH THURSDAY...A deep upper level trough remains across the Western US this weekend with the upper level trough gradually broadening next week. The bulk of the stronger shortwave/jet energy within the upper trough lifts out across the northern Rockies and MT Saturday night through Sunday for high precipitation chances across much of the forecast area. Weak shortwave energy from the NE Pacific drops into the lingering upper level trough axis keeping it and unsettled conditions in place through much of next week. By late next week, medium range models indicate some warming/drying as weak upper level ridging develops ahead of the next upper level low/trough to arrive From the Gulf of AK. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 66 42 60 44 / 80 40 50 50 CTB 60 38 57 40 / 100 30 40 90 HLN 60 44 61 45 / 90 50 70 60 BZN 67 43 65 43 / 80 50 70 50 WEY 58 38 56 39 / 60 50 60 50 DLN 60 41 58 40 / 90 40 80 60 HVR 75 46 67 49 / 60 90 50 80 LWT 73 44 65 46 / 70 80 50 70 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch for Clear Creek in Blaine County through Sunday morning. && weather.gov/greatfalls
In the hours before
Special weather statement, May 19, 12:52 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1252 PM MDT THU MAY 19 2016 MTZ051-191915- FERGUS MT- 1252 PM MDT THU MAY 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FERGUS COUNTY UNTIL 115 PM MDT... AT 1251 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF WINIFRED...OR 31 MILES NORTH OF LEWISTOWN...MOVING NORTH AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL FERGUS COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4740 10952 4742 10970 4763 10977 4761 10946 TIME...MOT...LOC 1851Z 181DEG 17KT 4749 10965 MARTIN
Special weather statement, May 19, 1:19 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 119 PM MDT THU MAY 19 2016 MTZ051-192000- FERGUS MT- 119 PM MDT THU MAY 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FERGUS COUNTY UNTIL 200 PM MDT... AT 117 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF WINIFRED...OR 32 MILES NORTH OF LEWISTOWN...MOVING NORTHEAST AT 20 MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS DEVELOPING 5 MILES SOUTHWEST OF CHRISTINA. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WINIFRED...SUFFOLK AND CHRISTINA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4727 10944 4750 10967 4773 10949 4751 10915 TIME...MOT...LOC 1917Z 216DEG 18KT 4753 10952 MARTIN
Special weather statement, May 19, 2:04 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 204 PM MDT THU MAY 19 2016 MTZ051-192045- FERGUS MT- 204 PM MDT THU MAY 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FERGUS COUNTY UNTIL 245 PM MDT... AT 203 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF WINIFRED...OR 24 MILES NORTH OF LEWISTOWN...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINIFRED...SUFFOLK AND CHRISTINA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4724 10924 4735 10944 4770 10944 4760 10894 TIME...MOT...LOC 2003Z 205DEG 22KT 4740 10930 MARTIN
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:20 AM MDT | River Flood Watch | TFX | 4 days | |
| May 19, 12:52 PM MDT | Special Weather Statement | TFX | Fergus | 23 min |
| May 19, 1:19 PM MDT | Special Weather Statement | TFX | Fergus | 41 min |
| May 19, 2:04 PM MDT | Special Weather Statement | TFX | Fergus | 41 min |
| May 19, 3:15 PM MDT | Special Weather Statement | TFX | Judith Basin | 45 min |
| May 19, 3:44 PM MDT | Special Weather Statement | TFX | Fergus | 46 min |
| May 19, 4:16 PM MDT | Special Weather Statement | TFX | Fergus | 44 min |
| May 19, 5:33 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.